Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 23, NWS Newport/Morehead City, NC

September 8, 2018

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 8, 2018, 9:37 PM EDT. It took effect at Sep 9, 2018, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2018, 9:37 PM EDT (01:37 UTC)
In effect from
Sep 9, 2018, 8:00 AM EDT
Expired
Sep 10, 2018, 8:00 PM EDT
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

843 
WHUS42 KMHX 090137
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
937 PM EDT Sat Sep 8 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT TROPICAL STORM
FLORENCE WILL LEAD TO DANGEROUS RIP CURRENTS SUNDAY ALONG THE
COAST FROM CAPE LOOKOUT NORTH...

.Long period swells from Tropical Storm Florence will increase
Sunday, leading to the development of dangerous rip currents for 
the beaches north of Cape Lookout.

NCZ095-103-104-091345-
/O.NEW.KMHX.BH.S.0023.180909T1200Z-180910T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
937 PM EDT Sat Sep 8 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Sunday through Sunday evening.

* HAZARDS...High threat of rip currents.

* LOCATIONS...Beaches from Cape Lookout north.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 130 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high risk means wind, wave and tide conditions support the
development of powerful or numerous rip currents along the beaches.
It is recommended that you stay out of the water.

All beach goers should remain aware of inherent dangers when 
entering the surf including strong rip currents, swift 
longshore currents, pounding shore break and shallow sand bars. 
It is safest if you swim at a guarded beach and always heed the 
advice of lifeguards and beach patrol.

&&

$$
4 follow-up statements
191 
WHUS42 KMHX 090825
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
425 AM EDT Sun Sep 9 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT TROPICAL STORM
FLORENCE WILL LEAD TO DANGEROUS RIP CURRENTS SUNDAY ALONG THE
COAST FROM CAPE LOOKOUT NORTH...

.Long period swells from Tropical Storm Florence will continue to
impact area beaches Sunday, leading to the development of 
numerous powerful rip currents north of Cape Lookout.

NCZ095-103-104-092030-
/O.CON.KMHX.BH.S.0023.180909T1200Z-180910T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
425 AM EDT Sun Sep 9 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...High threat of rip currents.

* LOCATIONS...Beaches from Cape Lookout north.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 130 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high risk means wind, wave and tide conditions support the
development of powerful or numerous rip currents along the
beaches. It is recommended that you stay out of the water.

All beach goers should remain aware of inherent dangers when
entering the surf including strong rip currents, swift longshore
currents, pounding shore break and shallow sand bars. It is
safest if you swim at a guarded beach and always heed the advice
of lifeguards and beach patrol.

&&

$$
173 
WHUS42 KMHX 092213
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
613 PM EDT Sun Sep 9 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT HURRICANE FLORENCE 
WILL LEAD TO DANGEROUS RIP CURRENTS ALONG THE COAST FROM CAPE 
LOOKOUT NORTH...

.Long period swells from Hurricane Florence will continue to 
impact area beaches through Monday, leading to the development of
numerous powerful rip currents north of Cape Lookout.

NCZ095-103-104-101015-
/O.EXT.KMHX.BH.S.0023.000000T0000Z-180911T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
613 PM EDT Sun Sep 9 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING...

* HAZARDS...High threat of rip currents.

* LOCATIONS...Beaches from Cape Lookout north.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 230 pm Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high risk means wind, wave and tide conditions support the
development of powerful or numerous rip currents along the
beaches. It is recommended that you stay out of the water.

All beach goers should remain aware of inherent dangers when
entering the surf including strong rip currents, swift longshore
currents, pounding shore break and shallow sand bars. It is
safest if you swim at a guarded beach and always heed the advice
of lifeguards and beach patrol.

&&

$$
518 
WHUS42 KMHX 100845
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
445 AM EDT Mon Sep 10 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT HURRICANE FLORENCE
WILL LEAD TO DANGEROUS RIP CURRENTS ALONG THE EASTERN NORTH
CAROLINA COAST...

.Long period swells from Hurricane Florence will continue to
impact area beaches today, leading to the development of numerous
powerful rip currents across the area.

NCZ098-102045-
/O.EXA.KMHX.BH.S.0023.000000T0000Z-180911T0000Z/
Onslow-
445 AM EDT Mon Sep 10 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...High threat of rip currents.

* LOCATIONS...All beaches from Surf City to Duck.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 230 pm Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high risk means wind, wave and tide conditions support the
development of powerful or numerous rip currents along the
beaches. It is recommended that you stay out of the water.

All beach goers should remain aware of inherent dangers when
entering the surf including strong rip currents, swift longshore
currents, pounding shore break and shallow sand bars. It is
safest if you swim at a guarded beach and always heed the advice
of lifeguards and beach patrol.

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

NCZ095-103-104-102045-
/O.CON.KMHX.BH.S.0023.000000T0000Z-180911T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
445 AM EDT Mon Sep 10 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...High threat of rip currents.

* LOCATIONS...All beaches from Surf City to Duck.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 230 pm Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high risk means wind, wave and tide conditions support the
development of powerful or numerous rip currents along the
beaches. It is recommended that you stay out of the water.

All beach goers should remain aware of inherent dangers when
entering the surf including strong rip currents, swift longshore
currents, pounding shore break and shallow sand bars. It is
safest if you swim at a guarded beach and always heed the advice
of lifeguards and beach patrol.

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
601 
WHUS42 KMHX 110001
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
801 PM EDT Mon Sep 10 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT HURRICANE FLORENCE 
WILL LEAD TO DANGEROUS RIP CURRENTS ALONG THE EASTERN NORTH 
CAROLINA COAST...

.Long period swells from Hurricane Florence will continue to
impact area beaches this week, leading to the development of 
numerous powerful rip currents across the area.

NCZ095-098-103-104-111215-
/O.EXP.KMHX.BH.S.0023.000000T0000Z-180911T0000Z/
/O.NEW.KMHX.BH.S.0024.180911T0001Z-180912T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
801 PM EDT Mon Sep 10 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Tuesday
evening.

* HAZARDS...High threat of rip currents.

* LOCATIONS...All beaches from Surf City to Duck.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 330 pm Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high risk means wind, wave and tide conditions support the
development of powerful or numerous rip currents along the
beaches. It is recommended that you stay out of the water.

All beach goers should remain aware of inherent dangers when
entering the surf including strong rip currents, swift longshore
currents, pounding shore break and shallow sand bars. It is
safest if you swim at a guarded beach and always heed the advice
of lifeguards and beach patrol.

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 8, 6:36 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 8, 6:36 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
636 PM EDT Sat Sep 8 2018

.SYNOPSIS...
A cold front will move south across the area tonight, then lift
back to the north as a warm front late Sunday and Sunday night.
High pressure will then build in for the first half of the
week. Tropical cyclone Florence is expected to approach portions
of the United States east coast later next week, please follow
the latest forecasts from the National Hurricane Center.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 630 PM Sat...Upper ridge just to the S has weakened but
still keeping bulk of region dry. Radar is showing deeper
convection well to the N closer to the cold front...and outflow
from this may lead to some activity mainly over nrn tier this
evening.

Prev disc...Latest analysis indicates that the ill defined cold
front was over central portions of the area and should continue
to drift south toward the southeast coast overnight as strong
high pressure to north continues to nudge the boundary
southward. Widely scattered showers are occurring along portions
of Dare/Hyde counties this afternoon, and expect additional
development further south and west through the evening. Main
threat will be brief heavy rainfall. WPC has the northern
portions of the area outlooked in a Marginal Risk for Excessive
Rainfall as weak flow through the troposphere supports slow
storm movements and slowly propagating cells and and cell
mergers leading to locally heavy amounts up to around 3". Rain
chances should decrease after midnight as low level convergence
decreases. Lows will be around 70 inland and mid 70s coast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 335 PM Sat...The weak front is forecast to begin to drift
north through the area Sunday. The models generate very little
QPF but PoPs remain 30-40% so will continue chance mention in
the forecast due to sufficient moisture/instability. Continued
hot and humid with highs again around 90.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 335 PM Sat...Aloft, the area will become situated between
troughing to the west and strengthening/dominate ridging to the
east, resulting in persistent and deep south to southwesterly
flow through the first half of the week. This will result in
continued hot/humid conditions across Eastern NC with PWats to
climbing to near 2 inches, where they will stay into midweek and
mainly diurnally driven convection each day.

Confidence is increasing that Tropical Cyclone Florence will
have a significant, direct impact on the east coast of the
United States during the middle to late part of next week.
While there continues to be significant variability between
global model solutions in terms of the track of the storm, the
probability of at least tropical storm force winds continues to
increase locally, with an earliest reasonable time of arrival
for eastern portions of the area Wednesday. Preparations should
be made for impacts from a major hurricane. Continue to monitor
updates from the National Hurricane Center for the latest
forecast track of Tropical Cyclone Florence.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 630 PM Sat...Mainly VFR thru the evening then have threat
for some fog and stratus late as have seen past several night.
Guidance is hitting threat for stratus harder tonight so cont
prev fcst of IFR cigs late. For now appears convection will be
rather limited in cvrg overnight so no mention. The sub VFR
conditions will dissipate rapidly Sunday morning with VFR
conditions outside widely scattered to sct showers and
thunderstorms.

Long Term /Sunday night through Thu/...
As of 335 PM Sat...A summerlike pattern will persist through
mid next week, with VFR conditions prevailing, but the potential
for brief flight restrictions in mainly afternoon
showers/thunderstorms, and patchy morning fog daily.

&&

.MARINE...
Short Term /through Sunday/...
As of 630 PM Sat...Latest obs indicate light easterly winds 10
kt or less this afternoon with seas around 3 ft...1 to 2 feet
less than wave guidance which has been running too high past
day. A cold front will continue to slowly sink southward through
the waters tonight then return north during Sunday with winds
becoming southerly 10 kt or less. Seas are forecast to slowly
build to 3 to 4 ft tonight and may see some 5 footers Sunday
with increasing ESE long period swell from distant Florence.

Long Term /Sunday night through Thursday/...
As of 335 PM Sat...Southerly winds around 10 kt will prevail
through Tuesday of next week as Atlantic high pressure remains
in control and long period swell from Tropical Cyclone Florence
continues to slowly build across the coastal waters. While
significant uncertainty remains in the track forecast for
Florence, there is the potential for the tropical cyclone to
move over or very near the coastal waters mid to late as a
major hurricane, bringing extremely dangerous winds and seas.
Mariners should monitor forecasts from the National Hurricane
Center for the latest on Florence, and plan accordingly.

&&

.TIDES/COASTAL FLOODING...
As of 335 PM Sat...Minor coastal flooding will be possible at
times of high tide this weekend into early next week. Elevated
rip current risk for the beaches today, with a high risk north
of Cape Lookout, and a moderate risk south of Lookout. An
enhanced rip current threat will continue through next week,
with rough surf developing, due to increasing swells from
Tropical Cyclone Florence. Minor beach erosion and overwash will
also be possible along the Outer Banks by mid week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     103-104.
MARINE...None.

&&

SYNOPSIS...JME/CQD
NEAR TERM...RF/JME
SHORT TERM...JME
LONG TERM...JME/CB
AVIATION...RF/CB
MARINE...RF/JME/CB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 8, 12:59 PM EDT, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1259 PM EDT Sat Sep 8 2018

NCZ029-044>047-079>081-090>094-091700-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
1259 PM EDT Sat Sep 8 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The risk of impacts associated with Tropical Cyclone Florence along
the East Coast has increased. However, there is still too much
uncertainty to speculate on specific impacts possible across Eastern
North Carolina.

Please continue to monitor the latest forecasts on Tropical Cyclone
Florence. Now is time to prepare an emergency kit and review your
hurricane plan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-091700-
Outer Banks Hyde-
1259 PM EDT Sat Sep 8 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An enhanced rip current threat will continue through next week, with
rough surf developing, due to increasing swells from Tropical
Cyclone
Florence.

The risk of impacts associated with Tropical Cyclone Florence along
the East Coast has increased. However, there is still too much
uncertainty to speculate on specific impacts possible across Eastern
North Carolina.

Please continue to monitor the latest forecasts on Tropical Cyclone
Florence. Now is time to prepare an emergency kit and review your
hurricane plan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-091700-
Carteret-Outer Banks Dare-
1259 PM EDT Sat Sep 8 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
BEACHES NORTH OF CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR BEACHES SOUTH OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An enhanced rip current threat will continue through next week, with
rough surf developing, due to increasing swells from Tropical
Cyclone
Florence.

The risk of impacts associated with Tropical Cyclone Florence along
the East Coast has increased. However, there is still too much
uncertainty to speculate on specific impacts possible across Eastern
North Carolina.

Please continue to monitor the latest forecasts on Tropical Cyclone
Florence. Now is time to prepare an emergency kit and review your
hurricane plan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-091700-
Onslow-
1259 PM EDT Sat Sep 8 2018

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An enhanced rip current threat will continue through next week, with
rough surf developing, due to increasing swells from Tropical
Cyclone
Florence.

The risk of impacts associated with Tropical Cyclone Florence along
the East Coast has increased. However, there is still too much
uncertainty to speculate on specific impacts possible across Eastern
North Carolina.

Please continue to monitor the latest forecasts on Tropical Cyclone
Florence. Now is time to prepare an emergency kit and review your
hurricane plan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:17 AM EDTSmall Craft AdvisoryMHX47 hr

Nearby

Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.